Hail, Autauga
- When
- March 9, 11:44 AM CST to 11:49 AM CST
- Where
- Autauga County, 1.25 mi WNW of Wadsworth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.674, -86.491
Social media photos of up to nickel-size hail in the Marbury area.
An upper-level low approached the lower Mississippi valley the morning of March 9, with a stationary surface front situated across Central Alabama. During the day, several thunderstorms were able to move eastward or northeastward along or south of the boundary, which was positioned just north of Montgomery.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper-level low approached the lower Mississippi valley the morning of March 9, with a stationary surface front situated across Central Alabama. During the day, several thunderstorms were able to move eastward or northeastward along or south of the boundary, which was positioned just north of Montgomery. Just before 1 PM CDT, a cell moved through northern Autauga and Elmore counties, producing nickel-size hail in the Marbury area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 5:50 AM CST, 5 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 650 AM CDT Sun Mar 9 2025 ...New AVIATION... .SHORT TERM... (Today through Monday) Issued at 347 AM CDT SUN MAR 9 2025 Our first batch of convective activity is currently moving across Central Alabama early this morning in advance of the approaching 500mb closed low moving into the ArkLaTex. A stationary front is currently draped across far southern Alabama and Georgia, where deeper moisture and surface-based instability resides along the Gulf Coast. Stronger storms have developed along the immediate coastline early this morning, as surface to 500mb bulk shear values are currently running between 60 and 70 knots. A few elevated, left-moving storms have moved northeastward into southeast counties of the CWA that were capable of gusty winds and small hail. As these storms continue rapidly moving northeastward, a weakening trend is expected as the storms venture into a more stable environment. At the surface, high pressure to our north and northeast is producing a cooler northerly to northeasterly flow across much of the Southeast. As the 500mb low approaches from the west during the day today, a more easterly surface flow is expected to develop as a surface low tracks just off the Alabama and Florida Panhandle coastlines. We'll stay within the cooler and more stable environment at the surface but will still maintain a chance for thunder with elevated instability and plenty of 0-6km southwesterly shear. Although most folks won't see rain all day today, several bouts of showers with embedded storms are expected to occur as temperatures remain fairly cool in the mid to upper 50s. Widespread showers with a few embedded storms are expected tonight through early Monday morning as the dynamic 500mb system moves directly overhead. Following relatively mild overnight temperatures in the mid to upper 40s, we'll start off on the cool side through midday Monday as the 500mb system pivots eastward. We'll see some lingering rains and overcast conditions before much drier air advects southeastward behind the departing closed low by Monday afternoon. Depending on how fast the dry air arrives, it could lead to a somewhat challenging high temperature forecast Monday afternoon as sunshine works into the region from northwest to southeast. For now, mid to upper 60s are forecast across western and northwest counties, while lower 60s are advertised in the far southeast. 56/GDG && .LONG TERM... (Monday night through next Saturday) Issued at 347 AM CDT SUN MAR 9 2025 Monday night through Wednesday. An upper low will be positioned over Southeast Georgia and Southern South Carolina Monday night while broad mid-level ridging will be in place over the Central Plains. Surface high pressure will be centered across the Northwest Gulf while lower pressure will be off the South Carolina Coastline. Broad mid-level ridging will persist over much of the Southern Plains and will build further eastward over the area on Tuesday while surface high pressure becomes centered just south of the Central Gulf Coast Region. Expect decreasing clouds Monday night followed by fair skies Tuesday through Wednesday with some increasing clouds from the west late Wednesday afternoon. Lows Tuesday morning will range from the mid 30s far northeast to readings around 40 south with highs from near 70 far east to the mid 70s southwest. Lows Wednesday morning will be in the low to mid 40s areawide while high temperatures will be in the low to mid 70s across the area. Wednesday night through Thursday night. A mid-level trough will approach the area from the west Wednesday evening and will support low to medium (20-40%) chances for showers Wednesday night across the western third of the area, followed by similar rain chances across all of Central Alabama on Thursday. There will be a low (20-30%) chance for a few thunderstorms generally across the southern half of the state on Thursday as well. The activity will become more confined to the southeast counties Thursday afternoon and evening hours as the shortwave trough moves east of the area and shortwave ridging builds eastward into the area from over the Lower Mississippi River Valley Region. Lows Thursday morning will range from the lower 40s north and east to the mid 40s southwest followed by highs in the low to mid 70s areawide. Lows Friday morning will range from the mid 40s far east to the lower 50s west and central. Friday through Saturday. Mid-level ridging will amplify over the Eastern portion of the country Friday in response to a robust upper trough that will move east over the Four Corners States. Impressive cyclogenesis continues to be progged to develop across the Front Range of the Rockies during the day on Friday as the associated Pacific Cold Front advances east across West Texas and warm front extends from the deepening surface low southeast into East Tennessee and the Carolinas. The trough will take on more of a negative tilt as it moves northeast over the Central Plains and Midwest with time later in the day. The upper low will become centered over Southeastern Minnesota as the parent surface low undergoes occlusion and the Pacific Front nears the Lower Mississippi River Valley Region Saturday morning. Despite the showers and storms that are forecast to affect the local area Wednesday into Thursday, no significant low-level features are depicted that moved through the local area and as a result, little change to the airmass is forecast to occur. Available global numerical guidance has come into much better alignment compared to the previous days with favorable wind shear along with a broad open warm sector with highs Friday ranging from the lower 70s in the higher elevations east to readings around 80 southwest to lows from the mid 50s east to the low 60s southwest Saturday morning and high temperatures from the lower 70s northwest on Saturday to near 80 far southeast. Several necessary ingredients for severe storms are forecast to be present during this time frame, but further increases in confidence will depend upon continued multi- model run-to-run continuity and evaluation of the critical details that will emerge as we advance closer to the event time horizon. Clouds will increase from the northwest through the afternoon hours on Friday with low to medium (20-50%) chances for showers and thunderstorms across the northwest half of the state late Friday afternoon through Friday night followed by medium to high (50-70%) chances for showers and thunderstorms overnight Friday into Saturday morning across the area. 05 && .AVIATION... (12Z TAFS) Issued at 644 AM CDT SUN MAR 9 2025 SHRA and TSRA will be the primary aviation hazards during the day today, with multiple rounds of SHRA and potential TSRA through the forecast period. First this morning, SHRA with embedded TSRA will impact TCL and potentially BHM and EET through 15z. Expect amendments through the morning based on shower development on radar and evolving lightning trends. Surface winds today will be mainly from the northeast around 10 knots. SHRA and potential for occasional TS will continue through the evening hours tonight, with ceilings forecast to deteriorate after 00z. With widespread SHRA development, ceilings are forecast to drop to IFR at all terminals through 12z Monday. 56/GDG && .FIRE WEATHER... Showers with a few thunderstorms will continue to affect the area today through Monday morning, followed by drier conditions during the afternoon. Minimum RH values today will be in the lower 50 percent range northeast with higher readings elsewhere. RH minimums Monday afternoon are forecast to drop near 30 percent roughly across the northwest half of Central Alabama with northwest winds between 5- 10 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 45 67 36 / 60 80 50 0 Anniston 56 45 65 38 / 60 80 60 0 Birmingham 56 46 66 40 / 60 80 50 0 Tuscaloosa 59 48 68 40 / 60 80 40 0 Calera 57 47 65 41 / 60 80 50 0 Auburn 56 47 60 41 / 60 90 70 0 Montgomery 59 49 65 40 / 60 80 60 0 Troy 58 49 64 41 / 70 70 60 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56 LONG TERM....05 AVIATION...56/GDG
Hazardous Weather Outlook National Weather Service Birmingham AL 429 AM CDT Sun Mar 9 2025 ALZ011>015-017>050-101230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 429 AM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A strong storm system will bring the risk for severe storms across all of Central Alabama Saturday afternoon into Sunday morning. Damaging winds up to 60 mph, tornadoes and large hail up to quarter size will be possisble across all of Central Alabama during this time. Check back for updates as we work to refine the risk area and particular hazards across the area. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday afternoon and Sunday.
Special Weather Statement
National Weather Service Birmingham AL
956 AM CDT Sun Mar 9 2025
ALZ040-091530-
Dallas AL-
956 AM CDT Sun Mar 9 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DALLAS COUNTY
THROUGH 1030 AM CDT...
At 956 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dallas County Horse Arena, or near Selma, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Skyharbor Airport, Gardner Island, Selma, Craig Field Aiport, Selma
Drag Strip, Old Cahaba Park, Memorial Stadium, Edmund Pettus Bridge,
Selma University, Burnsville, Dallas County Horse Arena, Potter
Station, and Selmont-West Selmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3242 8715 3248 8688 3246 8686 3244 8687
3244 8685 3243 8684 3242 8684 3242 8685
3240 8684 3237 8682 3235 8681 3233 8685
3230 8714
TIME...MOT...LOC 1456Z 259DEG 39KT 3238 8707
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Sun Mar 9 2025
ALZ041-091800-
Autauga AL-
1242 PM CDT Sun Mar 9 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN AUTAUGA COUNTY
THROUGH 100 PM CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marbury, or 13 miles south of Clanton, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marbury and New Prospect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3261 8662 3269 8661 3271 8641 3262 8641
TIME...MOT...LOC 1741Z 256DEG 30KT 3266 8654
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe Birmingham radar (KBMX), 61 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 hail. Local standard time, as filed.
Social media photos of up to nickel-size hail in the Marbury area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231004.